You may wake up hungry in the morning, or you might have a less hearty appetite upon waking. If you normally eat breakfast, however, and suddenly have a decreased appetite in the morning or if you are suffering from nausea when you wake up, you may have an underlying health problem 4. Any serious and unexplained deviation from your normal eating habits should be reported to your doctor if it persists.
Some medications and vitamins can cause a decreased appetite or nausea 4. If you have recently begun taking medication or supplements, particularly before bed, this could cause your loss of appetite. Eating your evening meal later than normal or eating a particularly heavy dinner can also affect how you feel in the morning. Stress or anxiety may make you feel nauseous when you wake up. If you are pregnant, morning sickness may make you feel nauseated in the morning 3. This may be one of the first symptoms of pregnancy.
Serious Health Concerns
Occasionally, a loss of appetite in the morning may indicate a more serious illness. An ulcer, for example, may cause symptoms when your stomach is empty. After sleeping for eight hours, the acid in your stomach builds up and causes pain. One symptom of chronic kidney disease is a loss of appetite and vomiting, especially in the morning 2.
If a loss of appetite in the morning is bothering you, try eating a few crackers as soon as you wake up. This may settle any nausea, and is especially effective if you are suffering from morning sickness brought on by pregnancy 3. If you have an ulcer, taking an antacid when you wake up may settle your stomach. Talk to your doctor about this. Switching the time of day that you take any prescription medication or vitamin supplements may also help. You may need to increase your caloric intake during the rest of the day if you are unable to eat first thing in the morning.
Calling the Doctor
If your lack of appetite in the morning is causing unintended weight loss, see your doctor to rule out serious illness. Also, call your doctor if you are experiencing other symptoms, such as diarrhea, vomiting, abdominal pain or headaches. Do not change the dosage or timing of prescription medications that you are taking without talking to your doctor first, as some may be time-sensitive. If you are unable to keep any food down in the morning or if your loss of appetite extends into the rest of the day, ask your doctor for advice.
- gmast3r/iStock/Getty Images